Ohio, 2010

Lake-Effect Snow in Ohio, January 1 to 5, 2010

January 1 to 5, 2010 · NWS CLE · 8 events in 7 counties and zones

A strong cold front moved east across Northeast Ohio late on December 31st. Cold north to northwest winds behind the front caused lake effect snow showers to develop by midnight on the 1st.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.3 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved east across Northeast Ohio late on December 31st. Cold north to northwest winds behind the front caused lake effect snow showers to develop by midnight on the 1st. Intermittent snow showers were then reported for several days. This activity finally diminished during the afternoon hours of January 5th. Moderate to heavy snow was reported at times with snowfall rates approaching two inches per hour with the most intense bands. On January 1st and 2nd, the heaviest snow fell over northern Geauga and inland Ashtabula Counties. An upper level disturbance moved across the region late on the 2nd and early on the 3rd. This caused winds to become more northerly resulting in snow showers spreading west across Lake and eastern Cuyahoga Counties. Heavy snow was reported across Cleveland's eastern suburbs on the 3rd. By late on the 3rd and early on the 4th, heavy lake snow showers began to affect the northern portions of Summit, Portage and Trumbull Counties. Drier air finally began to move into the area on January 5th causing the snow showers to dissipate late in the day. Northwest winds gusted to as much as 25 mph on the 2nd and 3rd. These winds combined with the snow caused near whiteout conditions at times. Snowfall amounts varied considerably across Northeast Ohio during this event. Totals ranged from just a few inches over western Cuyahoga County to over five feet across inland Ashtabula County. Travel was severely hampered during this event and hundreds of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 1, 7:02 AM EST, 58 minutes earlier.

Area forecast discussion, Jan 1, 7:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
702 AM EST FRI JAN 1 2010

.SYNOPSIS...
A COLD FRONT LOCATED OVER THE AREA THIS MORNING WILL PUSH EAST
TODAY. THIS COLDER AIR WILL BE REINFORCED BY ANOTHER FRONT THAT
WILL PUSH OVER THE LAKE TONIGHT. THIS MUCH COLDER AIRMASS WILL
REMAIN ACROSS THE AREA THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST EARLY THIS MORNING FOR HIGHER POPS FOR FREEZING
DRIZZLE AND LIGHT SNOW. THE FREEZING DRIZZLE HAS PERSISTED ACROSS
CENTRAL ZONES AND IS EXPECTED TO BUILD EASTWARD TO EASTERN ZONES
OVER THE NEXT FEW HOURS. WHILE LIGHT...REPORTS ACROSS THE AREA
THIS MORNING HAVE INDICATED THAT A GLAZE OF ICE HAS BEEN ABLE TO
FORM ON UNTREATED SURFACES. THE QUICK TEMPERATURE FALLS OVER THE
PAST SEVERAL HOURS HAS ALSO CONTRIBUTED TO THE MATTER.

AS DRIER AIR BUILDS IN FROM THE WEST LATER THIS MORNING THE
FREEZING DRIZZLE IS EXPECTED TO COME TO AN END. HOWEVER...SNOW
SHOWERS ARE ALSO STILL EXPECTED TO DEVELOP INTO THE AFTERNOON.

GOING INTO THE AFTERNOON WESTERLY FLOW OFF THE LAKE WILL ALLOW
FOR SOME LAKE EFFECT SNOW SHOWERS TO BEGIN DEVELOPING ACROSS NE
OH/NW PA LOCATIONS. WITH THAT DECIDED TO BEGIN HEADLINES A BIT
EARLIER RATHER THAN WAITING FOR THE EVENING HOURS. ELSEWHERE
EXPECTING ONLY CHC POPS FOR SOME FLURRIES AND SNOW SHOWERS.

HAVE UPDATED MAX TEMPS TO REFLECT QUICKLY DROPPING TEMPERATURES
ACROSS THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
OVERALL GOING INTO THE WEEKEND MADE LITTLE CHANGES TO THE FORECAST
WITH HIGH POPS ACROSS NE OH AND INTO NW PA WITH LAKE EFFECT SNOW
SHOWERS DEVELOPING. ELSEWHERE MENTION AT LEAST LOW CHANCE POPS
THROUGH MUCH OF THE FORECAST PERIOD.

FOR RATIONALE BEHIND HEADLINES...WENT WITH LES WARNING ACROSS
INTERIOR AREAS OF FAR NE OH AND NW PA. CONCERN WAS NW FLOW IS
SHORTEST FETCH FOR LAKE...WHILE ALSO THESE ARCTIC AIRMASSES
CONTAIN PLENTY OF DRY AIR WITCH DOES NOT HELP THE LES. WITH THIS
SETUP WOULD EXPECT WIDESPREAD SNOW SHOWERS...BUT THE KEY TO THE
MOST IMPACTED AREA WILL BE WHERE BANDS FROM HURON CONNECTION SET
UP. THIS WILL BE BEST OPPORTUNITY FOR THE SNOW SHOWERS. ACROSS
INTERIOR AREAS...ALSO WOULD EXPECT ADDITIONAL SUPPORT FOR LES FROM
OROGRAPHIC LIFT WHICH WOULD HELP ENHANCE SNOWFALL. FINALLY...WITH
TEMPERATURES SO COLD SNOW WILL BE RATHER DRY YIELDING HIGH RATIOS
WHICH WOULD ALLOW FOR SNOWFALL AMOUNTS TO ADD UP QUICKER.

OUTSIDE OF THE WARNING AND ADVISORY AREAS KEPT ACCUMS BELOW
CRITERIA...BUT WILL HAVE TO WATCH AREAS OF GEAUGA...CUYAHOGA AND
NRN SUMMIT AND TRUMBULL COUNTIES THROUGH TONIGHT.

FOR THE REMAINDER OF THE FORECAST AREA CONTINUED WITH CHC TO
LIKELY POPS FOR SNOW SHOWERS THROUGH THE WEEKEND. ONLY OTHER AREA
THAT WILL NEED WATCHING WILL BE HIGHER TERRAIN ACROSS
RICHLAND/ASHLAND COUNTIES WITH NORTHERLY FLOW. PUSHED LIKELY POPS
SW INTO THE AREA OVER THE WEEKEND.

MADE LITTLE CHANGES TO TEMPS WITH HIGHS IN THE TEENS SATURDAY
ACROSS THE AREA WITH WARMEST TEMPS ALONG LAKESHORE. GUIDANCE
HAVING A BETTER HANDLE ON TEMPS...BUT GOING INTO EARLY NEXT WEEK
WAS A BIT SLOWER ON THE MODERATION AS COMPARED TO GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
NORTHWEST FLOW WILL START TO DECREASE BY MID WEEK. CONTINUED
PREVIOUS FORECAST AND DECREASE THE THREAT OF SNOW SHOWERS OVER THE
EASTERN AREAS BY THURSDAY. HOW MUCH SNOW SHOWER ACTIVITY OVER
NORTHWEST OHIO IS TOUGH. CONTINUED WITH THE 20 POPS. THE MAIN DAY OF
CONCERN IS TUESDAY. FOLLOWED GFS MOS GUIDANCE FOR TEMPERATURES FOR
THE MOST PART.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
COLD FRONT HAS MOVED WELL TO THE EAST OF THE REGION. AN AREA OF
FREEZING DRIZZLE WAS MOVING THROUGH THE EASTERN AREAS...IT WILL
LAST ABOUT 1 TO 2 HOURS BEFORE ENDING OR SWITCHING TO A LIGHT SNOW
SHOWER. THE NORTHWEST FLOW WILL CAUSE LAKE EFFECT SNOW SHOWERS TO
DEVELOP. IT LOOKS LIKE SOME SNOW SHOWERS EARLY THIS AFTERNOON AND
OVERNIGHT. NORTHWEST OHIO WILL SEE SOME SCATTERED SNOW SHOWERS
FROM LAKE MICHIGAN. THE WESTERN AREAS WILL BE VFR TO MVFR WELL THE
EASTERN PORTION OF THE FORECAST AREA WILL BE IFR TO MVFR IN SNOW SHOWERS.

.OUTLOOK...NON-VFR CONDITIONS SATURDAY THROUGH TUESDAY...ESPECIALLY
OVER THE EASTERN HALF OF THE FORECAST AREA.

&&

.MARINE...
CONTINUED THE SMALL CRAFT ADVISORY INTO SATURDAY NIGHT. THE WINDS
ARE PICKING UP BEHIND THE FRONT. AT THIS TIME IT SEEMS THAT THE 30
KNOTS SATURDAY SHOULD BE THE HIGHEST AND A GALE WILL NOT BE
NEEDED...THIS WILL HAVE TO BE MONITORED. WITH A NORTHWEST FLOW AND
WINDS BELOW GALE FORCE NO LOW WATER IS EXPECTED ON THE WEST END OF
LAKE ERIE.

THE WINDS WILL DECREASE BELOW SMALL CRAFT ADVISORY CRITERIA EARLY IN
THE WEEK AS HIGH PRESSURE MOVES INTO THE OHIO VALLEY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     OHZ010>014-020>023-031>033-038-089.
     LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST
     SUNDAY FOR OHZ014.
     LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     SUNDAY FOR OHZ089.
PA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     PAZ001>003.
     LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST
     SUNDAY FOR PAZ002-003.
     LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     SUNDAY FOR PAZ001.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR LEZ145>149.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Jan 1, 7:16 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
716 AM EST FRI JAN 1 2010

OHZ010>013-020>023-031>033-038-021230-
LORAIN-CUYAHOGA-LAKE-GEAUGA-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-
STARK-MAHONING-HOLMES-
716 AM EST FRI JAN 1 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-027>030-036-037-047-021230-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
716 AM EST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-PAZ002-003-021230-
ASHTABULA INLAND-SOUTHERN ERIE-CRAWFORD PA-
716 AM EST FRI JAN 1 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ089-PAZ001-021230-
ASHTABULA LAKESHORE-NORTHERN ERIE-
716 AM EST FRI JAN 1 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-021230-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
716 AM EST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 1, 3:50 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
350 AM EST FRI JAN 1 2010

OHZ003-006>009-017>019-027>030-036-037-047-011230-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...FINDLAY...TIFFIN...NORWALK...
UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...ASHLAND...MARION...
MOUNT GILEAD...MOUNT VERNON
350 AM EST FRI JAN 1 2010

ICY SPOTS ON ROADS AND SIDEWALKS WILL CONTINUE THROUGH DAYBREAK.

AREAS OF FREEZING DRIZZLE DEVELOPED OVERNIGHT AND WILL END BY
DAYBREAK. EVEN IF LOCATIONS DIDN'T HAVE ANY FREEZING DRIZZLE MOST
ROAD SURFACES ARE WET AND WITH TEMPERATURES BELOW FREEZING THEY
ARE GETTING ICY. UNTREATED ROADS AND SIDEWALKS ARE SLIPPERY AND
PEOPLE WILL NEED TO USE CAUTION.

OHZ010>014-020>023-031>033-038-089-PAZ001>003-011230-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...LORAIN...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...MEDINA...AKRON...RAVENNA...WARREN...WOOSTER...
CANTON...YOUNGSTOWN...MILLERSBURG...ASHTABULA...ERIE...EDINBORO...
MEADVILLE
350 AM EST FRI JAN 1 2010

ICY SPOTS ON ROADS AND SIDEWALKS WILL OCCUR THROUGH THE MORNING.

AREAS OF FREEZING DRIZZLE MAY DEVELOP AND CONTINUE THROUGH MID
MORNING. EVEN IF LOCATIONS DON'T HAVE ANY FREEZING DRIZZLE MOST
ROAD SURFACES ARE WET AND WITH TEMPERATURES BELOW FREEZING THEY
ARE GETTING ICY. UNTREATED ROADS AND SIDEWALKS ARE SLIPPERY AND
PEOPLE WILL NEED TO USE CAUTION.

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Geauga

When
January 1, 8:00 AM EST to January 2, 6:00 PM EST
Where
Geauga forecast zone
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Lake effect snow showers began in Geauga County just after daybreak on January 1st. Moderate to heavy snow was reported at times from midday through the late evening hours of the 1st. Snow showers continued on the 2nd but most of the snow was light. At least six inches of snow was reported over much of northern Geauga County by late evening on the 1st. Another couple inches fell from the early morning hours of the 2nd through the evening of the 2nd. Snowfall totals on the 1st and 2nd ranged from just a couple inches in the southern part of the county to 6 to 10 inches in the north. A peak total of 10.5 inches was measured near Montville. Northwest winds gusted to as much as 25 mph on the 2nd which caused considerable blowing and drifting. Travel was hampered during this event and a few accidents were reported.

Lake-Effect Snow, Ashtabula

When
January 1, 9:00 AM EST to January 5, 3:00 PM EST
Where
Ashtabula forecast zone
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers began in Ashtabula County during the morning of January 1st. Moderate to heavy snow showers then continued through the afternoon hours of the 4th. From the evening of the 4th through midday on the 5th the snow shower activity was very scattered with most areas seeing only occasional light snow or flurries. Some of the heaviest snow fell during the afternoon of the 3rd with snowfall rates approaching two inches per hour at times. Northwest winds gusted to as much as 25 mph on the 2nd and 3rd. These strong winds resulted in considerable blowing and drifting along with visibilities near zero at times. Snowfall totals across inland Ashtabula County varied considerably during this five day event. Locations near the southern border of the county generally saw between 12 and 15 inches of snow with remainder of the county generally seeing between 15 and 30 inches of snow. Peak totals in the county were found over the east-central portion of the county. A spotter near Pierpont measured an event total of 61.3 inches. Nearly 30 inches of that total fell from the early morning hours of the third through daybreak on the 4th. Drifts as much as 8 feet tall were reported in the county. Travel was severely hampered during this event and many accidents were reported.

Lake-Effect Snow, Ashtabula Lakeshore

When
January 1, 9:00 AM EST to January 5, 8:00 AM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers began in Ashtabula County during the morning of January 1st. Snow showers then continued through the afternoon of the 4th before finally tapering off. The snow showers that affected the Ashtabula County lakeshore on the 1st and 2nd were generally light. Heavier snow finally arrived on the 3rd with periods of moderate to heavy reported through midday on the 4th. From the evening of the 4th through the morning of the 5th the snow shower activity was very scattered with most areas seeing only occasional light snow or flurries. Snowfall rates exceeded an inch per hour during the afternoon and evening hours of the 3rd. Northwest winds gusted to as much as 25 mph on both the 2nd and 3rd. These strong winds resulted in considerable blowing and drifting along with visibilities near zero at times. Snowfall totals across northern Ashtabula County during this five day event were generally between 12 and 20 inches. Much of the total fell from late morning on the 3rd through midday on the 4th. Most locations north of Interstate 90 saw between 6 and 10 inches of snow during that period. A peak total for the event of 21.1 inches was measured near Conneaut. Travel was severely hampered during this event and many accidents were reported.

Lake-Effect Snow, Geauga

When
January 3, 12:00 AM EST to January 5, 3:00 PM EST
Where
Geauga forecast zone
Property damage
$750,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

After a brief lull on January 2nd, the lake effect snow activity picked up again early on the 3rd. Periods of moderate to heavy snow were reported from the early morning hours of the 3rd through midday on the 4th. From the evening of the 4th through midday on the 5th the snow shower activity was very scattered with most areas seeing only occasional light snow or flurries. Snowfall rates at times approached two inches per hour during the afternoon and evening of the 3rd. Northwest winds gusted to as much as 25 mph on the 3rd. These strong winds resulted in considerable blowing and drifting along with visibilities near zero at times. Snowfall totals across Geauga County on the 3rd and 4th ranged from just a few inches to more than two feet in a few areas. A peak total of 26.6 inches was reported in Bainbridge Township on the 3rd and 4th. Five day totals from January 1st through the 5th exceeded three feet at several locations. A peak four day total of 39.4 inches was reported near Thompson with 39.3 inches measured in Bainbridge Township. Other totals included: 38.3 inches at Montville: 36.2 inches in Hambden Township and 33.5 inches at Chagrin Falls. Travel was severely hampered during this event and many accidents were reported.

Lake-Effect Snow, Cuyahoga

When
January 3, 12:00 AM EST to January 5, 3:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Occasional lake effect snow showers affected Cuyahoga County on January 1st and 2nd. Most of this snow was light with only small accumulations reported. The snow showers began to increase in intensity and coverage during the early morning hours of January 3rd. Periods of moderate to heavy snow were reported from the evening of the 3rd through the morning hours of the 4th. From the evening of the 4th through midday on the 5th the snow shower activity was very scattered with most areas seeing only occasional light snow or flurries. On the 3rd, the heaviest snow fell on the southeast corner of the county with the Solon area the hardest hit. By the 4th, the heaviest snow had shifted further west with locations such as Broadview Heights, Parma and North Royalton getting the most snow. Northwest winds gusted to as much as 25 mph on the 3rd. These strong winds resulted in considerable blowing and drifting along with visibilities near zero at times. Snowfall totals across Cuyahoga County on the 3rd and 4th ranged from just a few inches across the western suburbs to more than two feet across the eastern end of the county. A peak two day total of 24.6 inches was reported at Solon. Officially, 5.2 inches of snow was measured at Cleveland Hopkins International on the 3rd and 4th. Travel was hampered during this event and many accidents were reported.

Lake-Effect Snow, Summit

When
January 3, 12:00 AM EST to January 5, 3:00 PM EST
Where
Summit forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Occasional lake effect snow showers affected Summit County on January 1st and 2nd. Most of this snow was light with only small accumulations reported. The snow showers began to increase in intensity and coverage during the afternoon hours of January 3rd. Periods of moderate to heavy snow were reported from the evening of the 3rd through the morning hours of the 4th. From the evening of the 4th through the morning of the 5th the snow shower activity was very scattered with most areas seeing only occasional light snow or flurries. During this event, the heaviest snow fell on the northern portion on the county with the Twinsburg and Sagamore Hills areas hardest hit. Northwest winds gusted to as much as 25 mph on the 3rd. These strong winds resulted in considerable blowing and drifting along with visibilities near zero at times. Snowfall totals across Summit County on the 3rd and 4th ranged from just a couple of inches at the southern end of the county to nearly 20 inches in the north. A peak two day total of 19.0 inches was reported at Twinsburg with 16.8 inches at Sagamore Hills. Travel was hampered during this event and many accidents were reported.

Lake-Effect Snow, Trumbull

When
January 3, 12:00 AM EST to January 5, 3:00 PM EST
Where
Trumbull forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Occasional lake effect snow showers affected Trumbull County on January 1st and 2nd. Most of this snow was light with only small accumulations reported. The snow showers began to increase in intensity and coverage during the morning hours of January 3rd. Periods of moderate to heavy snow were reported from midday on the 3rd through the morning hours of the 4th. From the evening of the 4th through the morning of the 5th the snow shower activity was very scattered with most areas seeing only occasional light snow or flurries. During this event, the heaviest snow fell on the northern portion on the county. Northwest winds gusted to as much as 25 mph on the 3rd. These strong winds resulted in considerable blowing and drifting along with visibilities near zero at times. Snowfall totals across Trumbull County on the 3rd and 4th ranged from just a couple of inches at the southern end of the county to over a foot in the north. A peak two day total of 14.0 inches was reported at Mesopotamia in the northwest corner of the county. A spotter in Kinsman measured 10.5 inches of snow on the 3rd and 4th. Travel was hampered during this event and many accidents were reported.

Lake-Effect Snow, Lake

When
January 3, 12:00 PM EST to January 5, 3:00 PM EST
Where
Lake forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Occasional lake effect snow showers affected Lake County on January 1st and 2nd. Most of this snow was light with only small accumulations reported. The snow showers began to increase in intensity and coverage around midday on January 3rd. Periods of moderate to heavy snow were reported from the evening of the 3rd through the morning hours of the 4th. From the evening of the 4th through midday on the 5th the snow shower activity was very scattered with most areas seeing only occasional light snow or flurries. Most of the heavy snow fell across the eastern half of the county where snowfall rates at times exceeded an inch per hour. Northwest winds gusted to as much as 30 mph on the 3rd. These strong winds resulted in considerable blowing and drifting along with visibilities near zero at times. Snowfall totals across Lake County on the 3rd and 4th ranged from just a few inches in the western portion of the county to more than a foot in the east. A peak two day total of 13.3 inches was reported at Madison. Travel was hampered during this event and many accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207709, 207490, 207696, 207726, 209392, 209393, 209421, 209391.